Alert archive / Indiana / Flash Flood Warnings in 2008

Flash Flood Warning 12, NWS Indianapolis, IN

May 8, 2008Martin County, Indiana

NWS Indianapolis, IN issued this flash flood warning at May 8, 2008, 10:35 PM EDT for Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2008, 10:35 PM EDT (02:35 UTC)
Expired
May 9, 2008, 1:30 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Martin County, IN

The radar

The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIND 090236
FFWIND
INC101-090530-
/O.NEW.KIND.FF.W.0012.080509T0235Z-080509T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1035 PM EDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 130 AM EDT

* AT 1028 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH    
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. RAINFALL OF     
  OVER ONE INCH WAS INDICATED IN THE PAST HOUR ON TOP OF ALREADY     
  SATURATED GROUND.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3872 8670 3858 8674 3861 8693 3876 8689
TIME...MOT...LOC 0235Z 180DEG 0KT 3867 8680

$$

JOHNSON
2 follow-up statements
000 
WGUS73 KIND 090413
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 AM EDT FRI MAY 9 2008

INC101-090530-
/O.CON.KIND.FF.W.0012.000000T0000Z-080509T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARTIN-
1211 AM EDT FRI MAY 9 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM EDT FOR
CENTRAL MARTIN COUNTY...

RAINFALL WILL CONTINUE TO OCCUR ACROSS THE WARNED AREA THROUGH 1 AM 
EDT. RADAR ESTIMATES THAT BETWEEN ONE AND TWO INCHES OF RAIN HAVE 
FALLEN IN THE PAST 2 HOURS ACROSS CENTRAL MARTIN COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3872 8670 3858 8674 3861 8693 3876 8689
TIME...MOT...LOC 0411Z 180DEG 0KT 3867 8680

$$

CO
000 
WGUS73 KIND 090532
FFSIND

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
133 AM EDT FRI MAY 9 2008

INC101-090543-
/O.EXP.KIND.FF.W.0012.000000T0000Z-080509T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARTIN-
133 AM EDT FRI MAY 9 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL MARTIN COUNTY...

LAT...LON 3872 8670 3858 8674 3861 8693 3876 8689
TIME...MOT...LOC 0413Z 180DEG 0KT 3867 8680

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 8, 7:14 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 8, 7:14 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
714 PM EDT THU MAY 8 2008

.AVIATION...

DISCUSSION FOR 00Z TAFS.

LOW PRESSURE WILL BE DEPARTING TO THE EAST EARLY IN THE TAF PERIOD
AND RAIN SHOULD END BY 03Z. AS THE LOW DEPARTS...LOW CLOUDS WILL
QUICKLY FILL BEHIND IT AND SKIES SHOULD DROP TO IFR CIGS
OVERNIGHT. WITH ALL THE ABUNDANT SURFACE MOISTURE...ANY ATTEMPT AT
CLEARING WILL CREATE FOG ISSUES. SO WILL GO WITH IFR CIGS AND
4-5SM IN BR OVERNIGHT. CONDITIONS WILL BE THE BEST AT LAF WHERE IT
MAY RETURN TO MVFR AFTER 03Z. WORST CONDITIONS WILL BE AT HUF AND
BMG...WHERE IT IS EXPECTED TO DROP TO LIFR FOR A FEW HOURS AROUND
SUNRISE IN FOG AND STRATUS WITH CIGS AROUND 3-4 HUNDRED FEET. A
BRIEF WINDOW OF IMPROVEMENT IS EXPECTED ON FRIDAY MORNING AFTER
13-15Z AT HUF...LAF...AND IND WHEN IT COULD RETURN TO VFR FOR A
FEW HOURS. BMG WILL REMAIN MVFR DURING THIS TIME. BY 21Z ANOTHER
SYSTEM WILL QUICKLY RACE IN AND BRING MORE SHOWERS AND MVFR
CONDITIONS AGAIN.

&&

.PREV DISCUSSION... /ISSUED 300 PM EDT THU MAY 8 2008/

DISCUSSION...FOR PUBLIC FORECAST
MAIN FOCUS WILL BE ON TIMING OF RAIN CHANCES OVER NEXT SEVERAL
DAYS.  RAIN WAS STILL OCCURRING OVER MOST OF OUR FORECAST AREA WITH
THE EXCEPTION OF THE FAR SOUTHWEST AND SCATTERED SHOWERS WERE THE
RULE THERE.  LOW PRESSURE WAS OVER SOUTHERN ILLINOIS AT 18Z.  MODELS
TRACK THIS SURFACE LOW ACROSS THE OHIO VALLEY TONIGHT AND RAIN WILL
END MOST AREAS BY MIDNIGHT AFTER A S/W MOVES THROUGH.

A WEAK S/W WILL TRACK ACROSS OUR REGION LATE FRIDAY. EVEN THOUGH QPF
WILL BE LIGHT MODELS ARE SHOWING MORE QPF WITH EACH RUN AND WILL
FINALLY MENTION POPS WITH THIS SYSTEM EVEN THOUGH THE MODELS SEEM TO
BE OVERDOING RAIN AMOUNTS WITH THIS SYSTEM.  WITH THE SURFACE LOW
TRACKING FAR TO OUR SOUTH WILL KEEP HIGHEST POPS AND QPF IN OUR
SOUTHERN REGION.

THERE WILL BE ANOTHER BREAK IN PRECIP LATE FRIDAY NIGHT AND
SATURDAY.  THEN A STRONGER S/W WILL AFFECT US LATE SATURDAY NIGHT
AND SUNDAY INTO EARLY SUNDAY NIGHT.  BOTH NAM AND GFS ARE TRENDING
SLOWER AND STRONGER WITH THIS SYSTEM.

IN THE EXTENDED ANOTHER S/W WILL AFFECT US MAINLY TUESDAY NIGHT INTO
THURSDAY PERIOD.  HPC NUMBERS SEEM REASONABLE AND ONLY MINOR CHANGES
MADE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 8, 5:49 AM EDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EDT THU MAY 8 2008

INZ021-028>031-035>038-040>042-045-046-048-049-055>057-062>065-
072-091000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-MADISON-DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-HANCOCK-
HENRY-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ039-043-044-047-051>054-091000-
HAMILTON-VERMILLION-PARKE-MARION-VIGO-CLAY-OWEN-MORGAN-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060-061-067>069-091000-
SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

LOWLAND RIVER FLOODING IS EXPECTED TO DEVELOP ALONG PORTIONS OF
THE WHITE...WABASH...AND EEL RIVERS BY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

LOWLAND RIVER FLOODING IS TO CONTINUE ALONG PORTIONS OF THE
WHITE...WABASH...AND EEL RIVERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ070-071-091000-
LAWRENCE-JACKSON-
549 AM EDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM ACTIVITY IS POSSIBLE THIS WEEKEND...FROM SATURDAY
NIGHT THROUGH SUNDAY...AS WELL AS TOWARDS THE MIDDLE OF NEXT WEEK.
PRESENT INDICATIONS ARE THAT SEVERE STORMS ARE POSSIBLE SATURDAY
NIGHT INTO EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. SEVERE WEATHER SPOTTERS ARE
ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE
SEVERE THREAT THIS WEEKEND.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

Nearby

Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.